Alert archive / Arizona / Freeze Warnings in 2018
Freeze Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Apr 13, 2018, 12:54 PM MST for 5 counties in Arizona. It took effect at Apr 14, 2018, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2018, 12:54 PM MST (19:54 UTC)
- In effect from
- Apr 14, 2018, 2:00 AM MST
- Expired
- Apr 14, 2018, 9:00 AM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3023 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWUS75 KTWC 131954 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1254 PM MST Fri Apr 13 2018 AZZ506-132100- /O.CAN.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/ Southeast Pinal County- 1254 PM MST Fri Apr 13 2018 ...FREEZE WATCH IS CANCELLED... The National Weather Service in Tucson has cancelled the Freeze Watch for Southeast Pinal County. Winds will diminish overnight, but are expected to stay strong enough to help keep temperatures above freezing. A few isolated locations may still reach freezing before sunrise. $$ AZZ507>509-140400- /O.UPG.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/ /O.NEW.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/ /O.CON.KTWC.WI.Y.0004.000000T0000Z-180414T0200Z/ Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Sierra Vista, Willcox, Douglas, Clifton, and Safford 1254 PM MST Fri Apr 13 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY... ...FREEZE WATCH NO LONGER IN EFFECT... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from 2 AM to 9 AM MST Saturday. The Freeze Watch is no longer in effect. * IMPACTS...Winds can make driving difficult for motorists with high profile vehicles. In addition...loose and unsecured outdoor objects may be blown around. Freezing temperatures will likely damage sensitive crops and vegetation Saturday morning. * TEMPERATURES...Mid 20s to lower 30s Saturday morning. * TIMING...For winds, late this morning into this evening. For freezing temperatures, late tonight into Saturday morning. * WINDS...West to northwest 25 to 35 mph with gusts near 50 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AZZ503-140400- /O.UPG.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/ /O.NEW.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/ Upper Santa Cruz River Valley/Altar Valley- 1254 PM MST Fri Apr 13 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY... ...FREEZE WATCH NO LONGER IN EFFECT... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from 2 AM to 9 AM MST Saturday. The Freeze Watch is no longer in effect. The freeze warning is primarily for areas above 4000 feet, including but not limited to Elgin, Sonoita and Patagonia. * IMPACTS...Freezing temperatures can damage sensitive crops and vegetation. * TEMPERATURES...Upper 20s to lower 30s Saturday morning. * TIMING...Late tonight into Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
208 WWUS75 KTWC 140206 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 706 PM MST Fri Apr 13 2018 AZZ507>509-140315- /O.EXP.KTWC.WI.Y.0004.000000T0000Z-180414T0200Z/ /O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/ Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- 706 PM MST Fri Apr 13 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY... ...WIND ADVISORY HAS EXPIRED... * IMPACTS...Freezing temperatures can damage sensitive crops and vegetation. * TEMPERATURES...Upper 20s to lower 30s Saturday morning. * TIMING...Late tonight into Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ AZZ503-140315- /O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/ Upper Santa Cruz River Valley/Altar Valley- 706 PM MST Fri Apr 13 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY... * IMPACTS...Freezing temperatures can damage sensitive crops and vegetation. * TEMPERATURES...Upper 20s to lower 30s Saturday morning. * TIMING...Late tonight into Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
056 WWUS75 KTWC 140233 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 733 PM MST Fri Apr 13 2018 AZZ503-507>509-141600- /O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the city of Willcox 733 PM MST Fri Apr 13 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY... * IMPACTS...Freezing temperatures can damage sensitive crops and vegetation. * TEMPERATURES...Upper 20s to lower 30s Saturday morning. * TIMING...Late tonight into Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
535 WWUS75 KTWC 141554 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 854 AM MST Sat Apr 14 2018 AZZ503-507>509-141700- /O.EXP.KTWC.FZ.W.0003.000000T0000Z-180414T1600Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the city of Willcox 854 AM MST Sat Apr 14 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... Temperatures have warmed up quickly this morning with the abundant sunshine and the Freeze Warning will be allowed to expire. Quite a few below freezing low temperatures were recorded this morning south and east of Tucson with some of the coolest temperatures dropping into the lower 20s. $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Apr 13, 9:45 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 13, 9:45 AM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 945 AM MST Fri Apr 13 2018 .SYNOPSIS...A system exiting the region will bring another round of strong winds today, resulting in areas of blowing dust and critical fire conditions. Freezing temperatures are likely late tonight and Saturday morning for the coldest eastern and southern valleys. These conditions will be followed by a strong warming trend this weekend and early next week. && .DISCUSSION...With the cold front east of the area, our temperature trends are down 15-20 degrees compared to yesterday. Dew point changes are even more impressive; down between 20 and 40 degrees into single digits (on both sides of the zero line). Winds are not as strong in most locations, but strong enough when added to the very dry air mass to yield critical fire weather conditions. We're already hitting Red Flag levels in multiple locations in Cochise, Graham and Pima counties. Next up is the overnight low temperature forecast for tonight. It's not a temperature forecast as much as it is a wind forecast. The potential of the dry and cool airmass is a freeze to hard freeze in colder valley locations primarily east and south of Tucson. Winds will diminish significantly overnight, but could still be strong enough in some valley locations to keep the atmosphere mixed, which would moderate overnight lows. A look at latest model trends suggests Sulphur Springs Valley and San Pedro River Valley (including much of Cochise and portions of Graham county) will manage to establish inversions in the early morning hours and drop below freezing. We'll fine tune this forecast as we contemplate areas that will transition from a watch to a warning. && .AVIATION...Valid through 14/18Z. Mostly clear. SFC wind wly/nwly at 15-25 kts and gusts between 35-40 kts in most locations from the late morning thru the early evening hours tonight. Stronger SFC winds are expected in the upper Gila river valley near KSAD today, with nwly SFC winds at 25-35 kts and gusts to near 45 kts. SFC wind slowly diminishing aft 14/03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Strong winds will continue across the area today on the backside of an exiting system. Even though it will be much cooler, the air mass will be extremely dry with dewpoints dropping to near zero in many areas. That combined with gusty winds for most areas will result in critical fire weather conditions. A Red Flag Warning remains in effect through 7 pm MST this evening. Saturday and Sunday will be relatively quiet wind-wise as an upper level ridge builds over the area. The air mass will remain very dry with minimum RHs in the single digits and poor overnight recoveries. Another storm system will likely bring areas of critical fire weather conditions to portions of southeast Arizona Monday, followed by lighter, but still breezy winds Tuesday and Wednesday. Yet another storm system is possible during the Thursday and Friday time frame of next week. && .PREV DISCUSSION...Another round of strong winds will result in areas of blowing dust and critical fire weather conditions today. This will especially be the case east of Tucson, with the strongest wind speeds in the upper Gila River Valley around Safford. A Red Flag Warning and Public Wind Advisory have been posted for parts of southeast Arizona today. The storm system responsible for these windy conditions will track into the Plains by tonight. A colder air mass and lighter winds in the wake of this system will set the stage for a possible freeze Saturday morning in the valleys of Cochise and Santa Cruz counties. A Freeze Watch has been posted for late tonight and Saturday morning for these valleys. Thereafter, models showed a ridge of high pressure aloft building over the region this weekend for a rapid warm up in daytime temperatures. The ridge axis will shift east of the region Monday as a couple of weather system enter the West Coast next week. Models continued to keep the track of these systems north of the area, so mainly looking a more wind and continued dry conditions. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MST this evening for AZZ150>153. Freeze Watch from late tonight through Saturday morning for AZZ503-506>509. Wind Advisory until 7 PM MST this evening for AZZ507>509. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Freeze Warnings in Arizona, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.